North Carolina, 2014Hail and Damaging Wind in North Carolina, July 28, 2014
July 28, 2014 · NWS ILM · 4 events in 3 counties and zones
An unseasonably strong cold front combined with a strongly unstable air mass to produce large hail and wind damage on a rather large scale. Although northeast portions of South Carolina received the vast majority of severe weather, there were a few reports of severe weather in southeast North Carolina as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong cold front combined with a strongly unstable air mass to produce large hail and wind damage on a rather large scale. Although northeast portions of South Carolina received the vast majority of severe weather, there were a few reports of severe weather in southeast North Carolina as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 28, 2:40 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 28, 2:40 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT MON JUL 28 2014
.SYNOPSIS...
AN UNSEASONABLY STRONG COLD FRONT WILL BRING STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. DRIER AND COOLER AIR
WILL SETTLE INTO THE REGION IN WAKE OF THE FRONT MUCH OF THIS
WEEK...AS CANADIAN HIGH PRESSURE DROPS INTO THE REGION. RAIN
CHANCES WILL RETURN BY NEXT WEEKEND AS HIGH PRESSURE OFFSHORE
BUILDS WEST AND BRINGS A RETURN OF MOISTURE TO THE EAST COAST.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 330 PM MONDAY...DOWNSLOPE WIND-FLOW IS WIDESPREAD AND SOMEWHAT
STRONG ACROSS THE AREA EVIDENCED BY ORIENTATION OF CLOUDS STREETS
IN VISIBLE ANIMATIONS AND THE NEARLY CLEAR SKIES ALEE OF THE MTNS
OVER THE WESTERN CAROLINAS. THE DOWNSLOPE COMPONENT RUNS NEARLY TO
THE SURFACE WITH A SW-WSW COMPONENT REPORTED AT GROUND STATIONS ALL
THE WAY TO THE COAST. THIS HAS RESULTED IN LOW SURFACE CONVERGENCE
SO FAR IN THIS SLIGHT RISK REGIME.
A ZONE OF BURGEONING CUMULUS EXTENDED ALONG A CORRIDOR FROM THE
GULF COAST STATES TO CHARLESTON SC...CURLING NE ALONG THE NORTH
CAROLINA COAST...WITH DISCREET CELLS POPPING UP OVER THE SE NC AN
NE SC INTERIOR. STORM MOTION GENERALLY WEST TO EAST AT 25-30 MPH
WILL SET UP A POTENTIAL FOR STRONG TSTM WINDS IF DEEP CONVECTION
CAN MATERIALIZE IN THE WESTERLY FLOW. NO SIGNIFICANT CHANGES TO
THE POP FORECASTS...REMAINING IN THE ISOLATED/SCATTERED CATEGORY.
A SVR TSTM WATCH WILL REMAIN IN EFFECT UNTIL 900 PM THIS EVENING.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM MONDAY...UNSEASONABLY COOL AND DRY CONDITIONS WILL
PREVAIL THROUGH THE PERIOD IN THE WAKE OF A STRONG COLD FRONT.
CANADIAN SURFACE HIGH PRESSURE WILL SPILL SOUTHWARD ON TUESDAY...
WHILE A LARGE UPPER TROUGH LINGERS OVER THE EASTERN U.S. THROUGH
WEDNESDAY. THIS WILL RESULT IN BELOW NORMAL TEMPS IN THE EASTERN
CAROLINAS...WITH HIGHS GENERALLY IN THE MID 80S BOTH DAYS. LOWS WILL
DIP INTO THE MID 60S INLAND AND UPPER 60S CLOSER TO THE BEACHES. FLO
COULD APPROACH A DAILY RECORD LOW ON WEDNESDAY MORNING WITH GOOD
RADIATIONAL COOLING CONDITIONS. FOR REFERENCE...HERE ARE THE DAILY
RECORD LOWS FOR ILM AND FLO DURING THE SHORT TERM PERIOD:
WILMINGTON NC RECORD LOWS...DATING BACK TO 1874
JULY 30: 61F (1914)
JULY 31: 60F (1914)
FLORENCE SC RECORD LOWS...DATING BACK TO 1948
JULY 30: 63F (1997)
JULY 31: 62F (1997)
PWATS WILL FALL TO 1.0-1.2 INCHES BY MID WEEK...SO POPS WILL BE
NEGLIGIBLE. GIVEN THAT FORECAST HIGH TEMPS ARE WITHIN A FEW DEGREES
OF OUR OCEAN TEMPS...DO NOT EXPECT MUCH OF A SEA BREEZE CIRCULATION
TO DEVELOP EITHER DAY...WHICH FURTHER LIMITS ANY PCPN CHANCES.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 330 PM MONDAY...A DEEP 500MB TROUGH WILL PLAGUE THE REGION
THROUGH THE PERIOD...RETROGRADING ONLY SLIGHTLY NEXT WKND AND INTO
EARLY NEXT WEEK. THIS WILL KEEP TEMPERATURES WELL BELOW NORMAL
THROUGH THE PERIOD...WARMING TO NEAR-SEASONABLE LEVELS SUN/MON. AT
THE SAME TIME...WHILE THU/FRI WILL LIKELY BE DRY THANKS TO W/SW
MID-LEVEL FLOW AND PWATS AROUND 1.25 INCHES...THE WEEKEND AND EARLY
NEXT WEEK WILL FEATURE BETTER RAIN CHANCES. THE STALLED BOUNDARY
WELL OFFSHORE WILL PUSH BACK TOWARDS THE COAST AS THE MID-LEVEL
RIDGE EXPANDS ACROSS THE ATLANTIC. AS THIS OCCURS...MID-LEVEL FLOW
BECOMES MORE SOUTHERLY...WHICH COMBINED WITH INCREASING SURFACE
MOIST ADVECTION AS THE FRONT/TROUGH MOVES ONSHORE WILL CREATE MUCH
HIGHER PRECIP CHANCES SAT/SUN/MON. IN ADDITION...GUIDANCE CONTINUING
TO DEVELOP A WEAK LOW PRESSURE ON THE TAIL END OF THIS BOUNDARY AND
MOVE IT TOWARDS THE COAST AT THE END OF THE PERIOD. WHILE THIS IS
PROGGED TO REMAIN QUITE WEAK...IT IS A FAVORED LOCATION FOR POSSIBLE
LOW DEVELOPMENT...SO WILL NEED TO BE WATCHED DURING THE UPCOMING
WEEK.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...SHORT-LIVED MVFR/IFR POSSIBLE IN ISOLATED STRONG STORMS
LATER THIS AFTERNOON AND EVENING. OTHERWISE EXPECT VFR.
DIURNAL CU FIELD WILL INCREASE OVER THE NEXT FEW HOURS AS WILL
CHANCES FOR FOR ISOLATED STRONG TO SEVERE STORMS LATER THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE AREA. AHEAD OF
THE FRONT...WE WILL CONTINUE TO SEE SUSTAINED SOUTHWEST WINDS OF 10
TO 12 KTS AND GUSTS UP TO 20 KTS. COULD NOT ENTIRELY RULE OUT
SHORT-LIVED PERIODS OF MVFR/IFR WITH THE CONVECTION AS STRONGER
STORMS MAY PRODUCE HEAVY DOWNPOURS AT TIMES. THE FRONT WILL PUSH
OFFSHORE LATER TONIGHT ALLOWING FOR CONVECTION TO TAPER OFF AND
SKIES BEGIN TO GRADUALLY CLEAR...GIVING WAY TO VFR WITH VEERING
WINDS TO THE NORTHWEST...WITH SUSTAINED WINDS AOB 10 KTS THROUGH THE
END OF THE VALID TAF PERIOD.
EXTENDED OUTLOOK...MVFR DUE TO MORNING FOG POSSIBLE THURSDAY AND
FRIDAY. OTHERWISE EXPECT VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM MONDAY...EXERCISE CAUTION CONDITIONS IN EFFECT
THROUGH MID EVENING FOR 15-20 KT SW WINDS AND 3-5 FT SEAS. AS A
COLD FRONT NEARS THE COAST...THE WINDS WILL DECREASE OVERALL BUT
THE TSTM THREAT WILL INCREASE OVER THE WATERS. MARINERS ARE URGED
TO GET A FIX ON RADAR EVEN IF HEADING OUT ON THE ICW. SEAS A MIX
OF S WAVES 3-4 FT AT 5-6 SECONDS AND SE WAVES 1-2 FT AT 8-9
SECONDS. SEAS WILL LESSEN TO 2-4 FT AND A WINDSHIFT TO THE NW AT
15 KT LOOKS TO OCCUR PRIOR TO DAYBREAK OVER THE WATERS AS A COLD
FRONT MOVES THROUGH.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM MONDAY...NORTH WINDS 10-15 KT AT THE START OF THE
PERIOD WILL RELAX AND BECOME NORTHEAST AOB 10 KT BY TUESDAY
AFTERNOON. 3 FT SEAS WILL SUBSIDE TO 2-3 FT LATER ON TUESDAY AS THE
POST-FRONTAL GRADIENT WEAKENS. NORTHEAST FLOW OVER THE WATERS WILL
PERSIST THROUGH MIDDAY WEDNESDAY...WHEN WINDS BECOME MORE EASTERLY
BUT REMAIN AOB 10 KT. SEAS WILL BE IN THE 2 FT RANGE ON WEDNESDAY.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 330 PM MONDAY...STALLED COLD FRONT OFFSHORE WILL WAVER JUST
EAST OF THE WATERS THROUGH LATE WEEK...BEFORE SLOWLY PUSHING BACK
TOWARDS THE COAST ON SATURDAY. WITH HIGH PRESSURE RIDGING DOWN THE
COAST THU/FRI...E/NE WINDS AROUND 10 KTS WILL BE THE RULE BOTH DAYS
OF THE LATE WEEK PERIOD...BEFORE VEERING TO THE SE AT LESS THAN 10
KTS ON SATURDAY THANKS TO THE WESTWARD ADVANCE OF THE COASTAL
TROUGH. SEAS WILL BE SIMILARLY UNIFORM...2-3 FT THU/FRI WITH A NE
WIND WAVE DOMINANT IN THE SPECTRUM...AND REMAINING 2-3 FT SATURDAY
BUT WITH AN INCREASING SE WIND WAVE AND GROUND SWELL.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR SCZ032-033-039-
053>056.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...BJR
NEAR TERM...MJC
SHORT TERM...BJR
LONG TERM...JDW
AVIATION...SGL
MARINE...MJC/JDW/BJRHazardous weather outlook, Jul 28, 2:42 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
342 AM EDT MON JUL 28 2014
NCZ106-108-110-290745-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
342 AM EDT MON JUL 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH MID-EVENING.
HEAT INDEX 100 TO 104 DEGREES LATE THIS MORNING AND AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105-107-109-SCZ017-023-024-290745-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
342 AM EDT MON JUL 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING.
HEAT INDEX 100 TO 104 DEGREES LATE THIS MORNING AND AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ032-033-039-053>056-290745-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
342 AM EDT MON JUL 28 2014
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH MID-EVENING.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-290745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
342 AM EDT MON JUL 28 2014
...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
MID-EVENING.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DOUGH
In the hours before
Special weather statement, Jul 28, 2:50 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT MON JUL 28 2014
SCZ032-033-053-054-282030-
COASTAL HORRY-FLORENCE-INLAND HORRY-MARION-
350 PM EDT MON JUL 28 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...FLORENCE AND MARION
COUNTIES THROUGH 430 PM EDT...
AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PAMPLICO...OR ABOUT 13 MILES NORTHEAST OF LAKE CITY...MOVING EAST AT
40 MPH.
SOME LOCATIONS IMPACTED INCLUDE CONWAY...RED HILL...SOCASTEE...
ADRIAN...ALLSBROOK...BAYBORO...BRITTON NECK...BUCKSVILLE...COASTAL
CAROLINA CAMPUS...DONGOLA...FORESTBROOK AND FRIENDFIELD.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
LAT...LON 3404 7967 3410 7889 3363 7896 3375 7930
3380 7933 3382 7938 3380 7942 3391 7972
TIME...MOT...LOC 1950Z 277DEG 40KT 3394 7951
WEISSSpecial weather statement, Jul 28, 3:02 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
402 PM EDT MON JUL 28 2014
NCZ107>110-282045-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND NEW
HANOVER-
402 PM EDT MON JUL 28 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK AND NEW HANOVER
COUNTIES THROUGH 445 PM EDT...
AT 402 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SUPPLY...OR ABOUT 11 MILES NORTHEAST OF SHALLOTTE...MOVING EAST AT 30
MPH.
SOME LOCATIONS IMPACTED INCLUDE CAROLINA BEACH...LELAND...
WILMINGTON...BISHOP...BOILING SPRING LAKES...MASONBORO...MILL
CREEK...MYRTLE GROVE...SEAGATE...SILVER LAKE...SMITH CREEK AND
SUPPLY.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
LAT...LON 3414 7784 3412 7784 3400 7790 3401 7827
3410 7834 3437 7792 3417 7781
TIME...MOT...LOC 2002Z 250DEG 26KT 3408 7821
WEISSSpecial weather statement, Jul 28, 3:13 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
413 PM EDT MON JUL 28 2014
NCZ087-096-099-SCZ024-282100-
BLADEN-COLUMBUS-DILLON-ROBESON-
413 PM EDT MON JUL 28 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON...BLADEN...COLUMBUS
AND ROBESON COUNTIES THROUGH 500 PM EDT...
AT 413 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ORRUM...OR ABOUT 11 MILES SOUTH OF LUMBERTON...MOVING EAST AT 40 MPH.
SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LUMBERTON...
WHITEVILLE...ABBOTTSBURG...BARKER TEN MILE...BARNESVILLE...
BLADENBORO...BOARDMAN...CARVERS...CHADBOURN...COUNCIL AND ELKTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
LAT...LON 3469 7834 3467 7832 3460 7830 3458 7827
3420 7846 3439 7938 3462 7915 3469 7896
TIME...MOT...LOC 2013Z 278DEG 33KT 3446 7899
REINHARTHail, Brunswick
- When
- July 28, 3:21 PM EST to 3:23 PM EST
- Where
- Brunswick County, Winnabow
- Measured
- 1 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 34.150, -78.100
Marble to quarter size hail was reported. The report was relayed through the media.
Thunderstorm Wind, Columbus
- When
- July 28, 4:44 PM EST to 4:45 PM EST
- Where
- Columbus County, 1.21 mi ESE of Lake Waccamaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.311, -78.502
A tree was reported down on Pecan Lane near the intersection with Lakeshore Drive. The time was estimated based on radar data.
Hail, New Hanover
- When
- July 28, 4:58 PM EST to 5:00 PM EST
- Where
- New Hanover County, 0.6 mi WNW of Fernside
- Measured
- 1 in hail
- Property damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 34.254, -77.889
Quarter size hail was reported at the intersection of Martin Luther King Jr. Parkway and N Kerr Avenue.
Hail, New Hanover
- When
- July 28, 5:00 PM EST to 5:02 PM EST
- Where
- New Hanover County, 0.95 mi SSE of Fernside
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.237, -77.874
Hail to the size of quarters was reported at the Golden Corral Restaurant on New Centre Drive.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Massachusetts, July 28, 20146 injured · $4.3 million · EF2 · 14 events
- Flash Flooding in Vermont, July 28, 2014$1.1 million · 4 events
- Hail and Damaging Winds in South Carolina, July 28, 20146 injured · $41,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, July 28, 2014$350,000 · 2.75 in hail · 17 events
- Flash Flooding in New York, July 28, 2014$365,000 · 7 events
- Flash Flooding in New York, July 28, 2014$305,000 · 5 events
- Flash Flooding and Flood in New Mexico, July 28 to 29, 2014$65,000 · 8 events
- Hail and Damaging Winds in Alabama, July 28, 2014$24,000 · 1.25 in hail · 15 events
- Tornado in Maine, July 28, 2014EF1 · 1 event
- Damaging Winds in Connecticut, July 28, 2014$30,000 · 50 kt wind · 2 events
- Flash Flood in New Mexico, July 28, 2014$30,000 · 1 event
- Damaging Winds and Lightning Strike in Florida, July 28, 20141 injured · $14,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 537311, 537316, 537313, 537315.